Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Lincoln, IL

September 19, 1997DeWitt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 19, 1997, 8:00 PM CDT for DeWitt County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 8:00 PM CDT (01:00 UTC)
Expired
Sep 19, 1997, 8:30 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County DeWitt County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 200100 RRA
SVRSPI
ILC039-200130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  DE WITT COUNTY IN CENTRAL ILLINOIS

* UNTIL 830 PM CDT
 
* SOME LOCATIONS AFFECTED
  HALLSVILLE
  CLINTON
  KENNEY
  WELDON

* AT 755 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES NORTHWEST OF DECATUR...NEAR
  HALLSVILLE...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

 SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. | FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:20 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 19, 2:20 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT FRI SEP 19 1997

18Z SFC CHART SHOWED LOTS OF DEWPOINTS AROUND 70 IN AREA BUT FRONT STILL
BACK IN ERN IA AND NWRN MO.  OUTFLOW BNDRY THOUGH IS EVIDENT IN DATA
FROM NORTH OF CHI TO BRL.  WITH MOSTLY CLEAR SKIES IN CWA...INSTABILITY
AND CAPE SHOULD CONT TO INCREASE INTO EVE HRS...ASSOC WITH MAX HEATING.
BNDRY HAS GOOD PUSH WITH IT TO NW SO DONT THINK THREAT OF SVR WX WILL
DIE WITH SUNSET.  STORMS ALSO WILL CONT INTO NIGHT HRS AND POSSIBLY
OVERNIGHT DEPENDING ON POSITION OF FRONT.  ETA MDL LOOKED BEST BUT NGM
MIGHT HAVE HANDLE UP LVL TEMPS BETTER.  700 TEMP AT ILX AT 12Z WAS
+9...HOWEVER DERIVED SOUNDING DATA SHOWED +10 ADVECTING INTO AREA.  THIS
COULD PUT A LID ON CONVECTION THIS EVE SO WILL HAVE TO WATCH.  FOR NOW
THOUGH WOULD RECOMMEND LIKELY CAT FOR THUNDERSTORMS THIS EVE INTO
TONIGHT.  DRIER AND COOLER AIR BEHIND THE FRONT SHOULD HELP FRONT PUSH
THROUGH TONIGHT.  WINDS WILL THEN SWITCH TO NW BUT CONT AT 10 TO 15 MPH.
TOM TIGHTER GRAD ARRIVES AND BLV WINDS WILL INCREASE TO 15 TO 25 MPH AS
IS THE CASE IN ERN NE AND S.D.

MDLS AND 12Z UPPER AIR INDICATES FRONT WILL PUSH THROUGH AREA AFT 6Z AND
AM INCLINE TO AGREE WITH IT.  HOWEVER LOW LVL MOIST SHOULD REMAIN OVER
ERN HALF OF STATE SO PTLY SUNNY SKIES ACRS CWA FOR TOMORROW IS
RECOMMENDED.

GUIDANCE ON LOW SIDE THIS AFTN...BUT HAVE HAD MORE SUN THAN MDLS
EXPECTED.  BASED ON SFC CHART AND SPEED OF FRONT...LIKE FAN NUMBER
BETTER THAN FWC SO WILL FOLLOW CLOSE TO THEM FOR TONIGHT AND TOMORROW.

PIA  56/62  70
SPI  58/65  70
DEC  57/65  70
CMI  56/63  70
LWV  60/67  53

AUTEN

In the hours before

Special weather statement, Sep 19, 5:40 PM CDT, 2 hours 20 minutes before
ILZ028>031-037-038-041>046-048-200145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
540 PM CDT FRI SEP 19 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL
ILLINOIS...

THE FOLLOWING ILLINOIS COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM
WATCH...STARK...MARSHALL...PEORIA AND WOODFORD.

HOWEVER...CONDITIONS ARE STILL FAVORABLE FOR SEVERE WEATHER IN THE
REMAINDER OF THE WATCH AREA. SO THE WATCH REMAINS IN EFFECT UNTIL 9 PM
FOR THE FOLLOWING COUNTIES...TAZEWELL...MASON...MENARD...MCLEAN...LOGAN
...DE WITT...PIATT...CHAMPAIGN AND VERMILION.

BYRD
Special weather statement, Sep 19, 6:49 PM CDT, 1 hour 11 minutes before
ILZ037-038-041>046-048-200145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT FRI SEP 19 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE AREA THIS EVENING...HOWEVER...THEY ARE NOT EXPECTED TO
BECOME SEVERE...SO THE WATCH WAS CANCELLED.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:17 PM CDTSevere Thunderstorm WarningILXMcLean28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.